The local relaxation flow approach to universality of the local statistics for random matrices
Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, p. 1-46

We present a generalization of the method of the local relaxation flow to establish the universality of local spectral statistics of a broad class of large random matrices. We show that the local distribution of the eigenvalues coincides with the local statistics of the corresponding Gaussian ensemble provided the distribution of the individual matrix element is smooth and the eigenvalues { x j } j = 1 N are close to their classical location { γ j } j = 1 N determined by the limiting density of eigenvalues. Under the scaling where the typical distance between neighboring eigenvalues is of order 1/N , the necessary apriori estimate on the location of eigenvalues requires only to know that 𝔼 | x j - γ j | 2 N - 1 - ε on average. This information can be obtained by well established methods for various matrix ensembles. We demonstrate the method by proving local spectral universality for sample covariance matrices.

Nous présentons une généralisation de la méthode du flot de relaxation locale servant à établir l'universalité des statistiques spectrales locales d'une vaste classe de grandes matrices aléatoires. Nous démontrons que la distribution locale des valeurs propres coïncide avec celle de l'ensemble gaussien pourvu que la loi des coefficients individuels de la matrice soit lisse et que les valeurs propres { x j } j = 1 N soient près de leurs quantiles classiques { γ j } j = 1 N determinées par la densité limite des valeurs propres. Dans la normalisation où la distance typique entre les valeurs propres voisines est d'ordre 1/N , la borne a priori nécessaire sur la position des valeurs propres nécessite uniquement l'établissement de 𝔼 | x j - γ j | 2 N - 1 - ε en moyenne. Cette information peut être obtenue par des méthodes bien établies pour divers ensembles de matrices. Nous illustrons la méthode en démontrant l'universalité spectrale locale pour des matrices de covariance.

DOI : https://doi.org/10.1214/10-AIHP388
Classification:  15B52,  82B44
Keywords: random matrix, sample covariance matrix, Wishart matrix, Wigner-Dyson statistics
@article{AIHPB_2012__48_1_1_0,
     author = {Erd\H os, L\'aszl\'o and Schlein, Benjamin and Yau, Horng-Tzer and Yin, Jun},
     title = {The local relaxation flow approach to universality of the local statistics for random matrices},
     journal = {Annales de l'I.H.P. Probabilit\'es et statistiques},
     publisher = {Gauthier-Villars},
     volume = {48},
     number = {1},
     year = {2012},
     pages = {1-46},
     doi = {10.1214/10-AIHP388},
     zbl = {pre06026678},
     mrnumber = {2919197},
     language = {en},
     url = {http://www.numdam.org/item/AIHPB_2012__48_1_1_0}
}
Erdős, László; Schlein, Benjamin; Yau, Horng-Tzer; Yin, Jun. The local relaxation flow approach to universality of the local statistics for random matrices. Annales de l'I.H.P. Probabilités et statistiques, Volume 48 (2012) no. 1, pp. 1-46. doi : 10.1214/10-AIHP388. http://www.numdam.org/item/AIHPB_2012__48_1_1_0/

[1] D. G. Aronson. Removable singularities for linear parabolic equations. Arch. Ration. Mech. Anal. 17 (1964) 79-84. | MR 177206 | Zbl 0128.09402

[2] D. Bakry and M. Émery. Diffusions hypercontractives. In Séminaire de probabilités, XIX, 1983/84 177-206. Lecture Notes in Math. 1123. Springer, Berlin, 1985. | Numdam | MR 889476 | Zbl 0561.60080

[3] G. Ben Arous and S. Péché. Universality of local eigenvalue statistics for some sample covariance matrices. Comm. Pure Appl. Math. LVIII (2005) 1-42. | MR 2162782 | Zbl 1075.62014

[4] G. Ben Arous and S. Péché. Private communication.

[5] P. Bleher and A. Its. Semiclassical asymptotics of orthogonal polynomials, Riemann-Hilbert problem, and universality in the matrix model. Ann. of Math. 150 (1999) 185-266. | MR 1715324 | Zbl 0956.42014

[6] E. Brézin and S. Hikami. Correlations of nearby levels induced by a random potential. Nucl. Phys. B 479 (1996) 697-706; Spectral form factor in a random matrix theory. Phys. Rev. E 55 (1997) 4067-4083. | MR 1418841 | Zbl 0925.82117

[7] P. Deift. Orthogonal Polynomials and Random Matrices: A Riemann-Hilbert Approach. Courant Lecture Notes in Math. 3. Amer. Math. Soc., Providence, RI, 1999. | MR 1677884 | Zbl 0997.47033

[8] P. Deift and D. Gioev. Random Matrix Theory: Invariant Ensembles and Universality. Courant Lecture Notes in Math. 18. Amer. Math. Soc., Providence, RI, 2009. | MR 2514781 | Zbl 1171.15023

[9] P. Deift, T. Kriecherbauer, K. T.-R. Mclaughlin, S. Venakides and X. Zhou. Uniform asymptotics for polynomials orthogonal with respect to varying exponential weights and applications to universality questions in random matrix theory. Comm. Pure Appl. Math. 52 (1999) 1335-1425. | MR 1702716 | Zbl 0944.42013

[10] P. Deift, T. Kriecherbauer, K. T.-R. Mclaughlin, S. Venakides and X. Zhou. Strong asymptotics of orthogonal polynomials with respect to exponential weights. Comm. Pure Appl. Math. 52 (1999) 1491-1552. | MR 1711036 | Zbl 1026.42024

[11] I. Dumitriu and A. Edelman. Matrix models for beta-ensembles. J. Math. Phys. 43 (2002) 5830-5847. | MR 1936554 | Zbl 1060.82020

[12] F. J. Dyson. A Brownian-motion model for the eigenvalues of a random matrix. J. Math. Phys. 3 (1962) 1191-1198. | MR 148397 | Zbl 0111.32703

[13] F. J. Dyson. Correlations between eigenvalues of a random matrix. Comm. Math. Phys. 19 (1970) 235-250. | MR 278668 | Zbl 0221.62019

[14] L. Erdős, G. Péché, J. Ramírez, B. Schlein and H.-T. Yau. Bulk universality for Wigner matrices. Comm. Pure Appl. Math. 63 (2010) 895-925. | MR 2662426 | Zbl 1216.15025

[15] L. Erdős, J. Ramírez, B. Schlein, T. Tao, V. Vu and H.-T. Yau. Bulk universality for Wigner Hermitian matrices with subexponential decay. Int. Math. Res. Not. 2010 (2010) 436-479. | MR 2661171 | Zbl 1204.15043

[16] L. Erdős, J. Ramirez, B. Schlein and H.-T. Yau. Universality of sine-kernel for Wigner matrices with a small Gaussian perturbation. Electron. J. Probab. 15 (2010) 526-604. | MR 2639734 | Zbl 1225.15034

[17] L. Erdős, B. Schlein and H.-T. Yau. Semicircle law on short scales and delocalization of eigenvectors for Wigner random matrices. Ann. Probab. 37 (2009) 815-852. | MR 2537522 | Zbl 1175.15028

[18] L. Erdős, B. Schlein and H.-T. Yau. Local semicircle law and complete delocalization for Wigner random matrices. Comm. Math. Phys. 287 (2009) 641-655. | MR 2481753 | Zbl 1186.60005

[19] L. Erdős, B. Schlein and H.-T. Yau. Wegner estimate and level repulsion for Wigner random matrices. Int. Math. Res. Not. 2010 (2010) 436-479. | MR 2587574 | Zbl 1204.15043

[20] L. Erdős, B. Schlein and H.-T. Yau. Universality of random matrices and local relaxation flow. Preprint. Available at arXiv:0907.5605. | MR 2810797 | Zbl 1225.15033

[21] L. Erdős, H.-T. Yau and J. Yin. Bulk universality for generalized Wigner matrices. Preprint. Available at arXiv:1001.3453. | MR 2981427 | Zbl 1277.15026

[22] O. Feldheim and S. Sodin. A universality result for the smallest eigenvalues of certain sample covariance matrices. Preprint. Available at arXiv:0812.1961. | MR 2647136 | Zbl 1198.60011

[23] P. Forrester. Log-Gases and Random Matrices. London Mathematical Socity Monographs Series 34. Princeton Univ. Press, Princeton, NJ. | MR 2641363 | Zbl 1217.82003

[24] M. Fukushima, Y. Oshima and M. Takeda. Dirichlet Forms and Symmetric Markov Processes. Walter de Gruyter, Berlin, 1994. | MR 1303354 | Zbl 1227.31001

[25] A. Guionnet. Large random matrices: Lectures on macroscopic asymptotics. In École d'Été de Probabilités de Saint-Flour XXXVI-2006. Lecture Notes in Math. 1957. Springer, Berlin, 2009. | MR 2498298 | Zbl 1168.60003

[26] K. Johansson. Universality of the local spacing distribution in certain ensembles of Hermitian Wigner matrices. Comm. Math. Phys. 215 (2001) 683-705. | MR 1810949 | Zbl 0978.15020

[27] K. Johansson. Universality for certain Hermitian Wigner matrices under weak moment conditions. Preprint. Available at arXiv:0910.4467. | Numdam | MR 2919198 | Zbl 1279.60014

[28] M. Ledoux. The Concentration of Measure Phenomenon. Mathematical Surveys and Monographs 89. Amer. Math. Soc., Providence, RI, 2001. | MR 1849347 | Zbl 0995.60002

[29] V. A. Marchenko and L. Pastur. The distribution of eigenvalues in a certain set of random matrices. Mat. Sb. 72 (1967) 507-536. | MR 208649 | Zbl 0152.16101

[30] M. L. Mehta. Random Matrices. Academic Press, New York, 1991. | MR 1083764 | Zbl 0780.60014

[31] M. L. Mehta and M. Gaudin. On the density of eigenvalues of a random matrix. Nuclear Phys. 18 (1960) 420-427. | MR 112895 | Zbl 0107.35702

[32] L. Pastur and M. Shcherbina. Bulk universality and related properties of Hermitian matrix models. J. Stat. Phys. 130 (2008) 205-250. | MR 2375744 | Zbl 1136.15015

[33] S. Péché. Universality results for largest eigenvalues of some sample covariance matrix ensembles. Probab. Theory Related Fields 143 (2009) 481-516. | MR 2475670 | Zbl 1167.62019

[34] A. Ruzmaikina. Universality of the edge distribution of eigenvalues of Wigner random matrices with polynomially decaying distributions of entries. Comm. Math. Phys. 261 (2006) 277-296. | MR 2191882 | Zbl 1130.82313

[35] Y. Sinai and A. Soshnikov. A refinement of Wigner's semicircle law in a neighborhood of the spectrum edge. Funct. Anal. Appl. 32 (1998) 114-131. | MR 1647832 | Zbl 0930.15025

[36] S. Sodin. The spectral edge of some random band matrices. Preprint. Available at arXiv:0906.4047. | MR 2726110 | Zbl 1210.15039

[37] A. Soshnikov. Universality at the edge of the spectrum in Wigner random matrices. Comm. Math. Phys. 207 (1999) 697-733. | MR 1727234 | Zbl 1062.82502

[38] S. Péché and A. Soshnikov. Wigner random matrices with non-symmetrically distributed entries. J. Stat. Phys. 129 (2007) 857-884. | MR 2363385 | Zbl 1139.82019

[39] T. Tao and V. Vu. Random matrices: Universality of the local eigenvalue statistics. Preprint. Available at arXiv:0906.0510. | MR 2784665 | Zbl 1217.15043

[40] T. Tao and V. Vu. Random matrices: Universality of local eigenvalue statistics up to the edge. Preprint. Available at arXiv:0908.1982. | MR 2669449 | Zbl 1202.15038

[41] T. Tao and V. Vu. Random covariance matrices: Universality of local statistics of eigenvalues. Preprint. Available at arXiv:0912.0966. | MR 2962092 | Zbl 1247.15036

[42] V. Vu. Spectral norm of random matrices. Combinatorica 27 (2007) 721-736. | MR 2384414 | Zbl 1164.05066

[43] E. Wigner. Characteristic vectors of bordered matrices with infinite dimensions. Ann. of Math. 62 (1955) 548-564. | MR 77805 | Zbl 0067.08403

[44] H. T. Yau. Relative entropy and the hydrodynamics of Ginzburg-Landau models. Lett. Math. Phys. 22 (1991) 63-80. | MR 1121850 | Zbl 0725.60120